Thursday, August 30, 2012

I Miss the Old Market Street Pharmacy ~ Or how I got yelled at

There was one thing that John Stimac would never do, and that was yell or get mean with you. He was the owner of The Market Street Pharmacy that now in its spot is some icky looking restaurant with a Monkey in title. It was one of the last Mom and Pop Pharmacies in Seattle before he retired and closed shop.

Now that I have a lot of prescriptions because of this whole Insulin Resistance, Metabolic Syndrome, PCOS stuff, I am using the QFC just a block down from me at the moment. Some sort of wires got crossed on my last doc visit.

Someone did not call in and order more refills on some of my prescriptions. So two of them had no refills when I called on Monday night to get them refilled. The automated thing asked me if I wanted the pharmacy to contact the Doctor to get them authorized. I said yes. It told me to call back two days later to confirm the prescriptions were being filled.

So I called today. They had not been filled. In fact, they had not even made contact with the doctor. They had faxed the request and had not heard back. What if they had not received the fax? I run out of pills after tomorrow. Might not be a big deal to you, but my Doc's office is only open Monday through Thursday.

So I explain the situation. They get the Pharmacist on the phone. He gets all mad and grumpy with me. I tell him I would have done something if I had known there was a problem with getting in contact with the doctor. But no one contacted me. I told him I was a teacher in back to work meetings and prep the last two days and was only following directions. He finally acquiesced and is going to give me an emergency prescription through Tuesday, but he basically threatened me and demanded the doc get a hold of him after the holiday.The nurse at my doc's office has several frantic emails from me. He is great and I know will take care of it. The nurse probably thinks I am kinda freakzoid now too.

This is all lamesauce.    

More Loathing in the Mornings

I never have been a morning person.

That is quite a laughable statement because has a competitive figure skater I would be up at 4am to get ready for figure-eight practices and such before school.

As a teacher, I have to get up early for evil start times and to get work done.

While my system has seemed to adjust some to the morning thyroid medicine and shots, mornings still seem a tad worse. Especially early mornings.  I know I am only on day three of 4:30am wake-up, but it feels like it is going to be real difficult.

The only positive is that with long work days, I have actually started to feel a little bit hungry at times and food has not seemed so gross. The silver lining right! :-)

Saturday, August 18, 2012

Stubborn Personified Medically

For better or for worse, I am not one to back down. That is sometimes labeled as stubborn. As long as it is monitored and kept in check, I don't think it is necessarily a bad trait. But when it comes to medicine and health, having a stubborn or persistence problem is a real pain.

You might be thinking the results of my latest six week blood test was all doom and gloom. Well that is not the complete case. Let's start with the good:

-Glucose Levels continue to be normal range and excellent
-Blood Pressure best yet. Keep meds the same
-Cholesterol panels still good
-Thyroid OK. Keep same meds
-Liver and Kidney functions are good ~ this is really important because of all the medicine and supplements I am taking.
-B12 is perfect. Keep taking same dose of supplement 

Now for the semi OK news. At first, this will seem like Kermit the Frog, throw your hands up in the air, and scream news, but then, let me explain: 

-Weight has seemed to stabilize and has even slightly decreased.  

I know what you are thinking. This is what your regular doc was so perplexed about in the first place, so actually loosing a little weight is super good. Well my specialist doc thinks this is from the drug Topiramate. If you remember from an earlier post, this is a drug that triggers a receptor in the brain and then works with your digestion (smoking can sometimes trigger the same receptor a little bit ~ But smoking is really really bad). To really deal with the Metabolic Syndrome we need to tackle what has not been really been conquered yet. Now for the not so good: 

-Insulin Resistance is very strong
-Leptin resistance is still ongoing
-Testosterone is elevated and Estrogen levels are low due to PCOS and insulin resistance

Oh yes! A new diagnosis! Many ladies with Insulin resistance also have Polycystic Ovary Syndrome (they are not sure which one causes the other). You may remember I was taken off birth control 12 weeks ago because my doctor believed I had it, but birth control is used to treat the condition (wow! This drug used for something other than non-pregnancy!). The results are positive. Boo.

So what is next? We are upping the Topiramate a little bit because that does seem to be working. We are leaving all other meds the same. I had a lot of trouble with Metformin causing an upset tummy/digestion with the added morning doses. So my doc wanted me to try and take more with my evening meal; three and maybe four pills because I had no troubles with the dinner pills. She said it did not matter taking all at once. Well, I have been taking three pills for a few days and all seems good. I will take four pills on Monday.

I have been experiencing some nasty lady trouble with PCOS, but I can't go back on birth control with treating Metabolic Syndrome. Well I could have a few months ago, but the FDA took all estrogen only birth control off the market for a while (I will go into this outrage in another post ~ Losers). So she is having me try a supplement called Inositol. There are two types. The one to try and help PCOS is the myo form. I am supposed to take 1000mg, but Super Supplements only had a pill form of 750mg. My doc thought they would have a powder. They were sold out of a powder that came in 500mg packets, but they were not sure if it was the myo form.

The last little potential hiccup (more of a pain in the butt for me) has to do common colds. One of my cabin mates on the cruise got a common cold during our trip. In turn, all the other cabin mates got a cold when we got back. Well, I am not allowed to take any over the counter cold or pain medicine through treatment. It is very bad for your blood pressure and even your liver. If things get uber bad, I can once during the cold take Afrin and maybe one other time at night take a 'drowsy' formula that does not have sudafed. But that is only as a last resort. As a teacher and former science museum employee, this is a sad state of affairs. Cold medicine has my been my trusty companions through the years. But I survived this cold and can survive others. So far, this has been the only cold in 8 months I have gotten since I have started treatment. I will keep my fingers crossed.

There is possible light at the end of the tunnel. We are making slow progress, but the concern is money, time, and what happens if there is a set back. I.E. something happens to me and I get put on Prednisone and gain weight. But there are some human studies being wrapped up that if all safeness is shown, could be a green light for me in six weeks. We talked a very long time about this and I am sure we will talk more if it is a go.

Capt Mel

Friday, August 3, 2012

The Waiting Game

I just finished 18 weeks of treatment and had my third blood test. But it takes at 8-10 days for the results to come back. That is right in the middle of my vacation, so I won't see my doctor for another week and a half.

Is this really a big deal? No. But I am anxious to see if our changes in treatment have really started to work on fighting the insulin resistance. A couple of negatives have happened with this round of medicine tweeking.

The first one is loss of appetite. I was warned that some of the medicine would could cause me not to have any appetite, but it has gotten really bad. Especially with some of the heat we have been experiencing. It is not a matter of just fixing something, and once I am eating, everything is ok (like before). Food has actually been gross. So making the eat goal of every 3-4 hours has been nightmarish. I did have a meeting with my nutritionist and we got some strategies to try and work through some things. More of a brainstorming session on foods that were more liquid in nature.

The second one has to do with my stomach. The Doc wanted to increase my Metformin again. I had been only taking it with my large meal in the evening, but she wanted a morning dose too. About a week into that, I started to get some digestive trouble again. Nothing like to where I was before I started treatment. It is a small annoyance, but it is there.

So that leaves me playing a waiting game. Until we can see the results, there is nothing to do, but stay the course. If we are seeing huge results, I can deal with these minor side effects. But if we don't, we have already discussed some other medicine routes, and we may need to look at those. Let the Wait Begin!

Capt Mel